MenuBack to Poster-Presentations-Details
T 29: Risk of Asthma Attacks is Increased in Association With Nonsteroidal Anti-Inflammatory Drugs Adjusting for Season Effects
Office of Medical Informatics and Epidemiology
Pharmaceuticals and Medical Devices Agency (PMDA) Japan
To evaluate the risk of acute asthma attacks associated with non-steroidal anti-inflammatory drug (NSAID), a self-controlled case series study (SCCS) using Japanese claims data was conducted.
Five risk periods were set up based on a timing of period relating to the NSAID prescription start date of each patient. The incidence rate ratios (IRRs) for each risk period compared with baseline periods were calculated with adjustment of seasonal effects as a time-dependent variable.
This study included 31,941 cases, who had experienced acute asthmatic attack on claims data between January 2012 and December 2013. All risk periods (R0 = 7 days before prescription start date, R1 = the prescription start date, R2 = 1–9 days after the prescription start date, R3 => 9 days after the prescription start date, R4 = 7 days after the prescription end date) had a significantly higher risk of asthma attacks than the baseline period. Specifically, the highest risk was observed in R1 (IRR = 93.93 (95% CI: 90.08–97.93)). Small effects of seasonal factors were also observed, especially in autumn (September to November) (IRR = 1.61 (95% CI: 1.57–1.64)), when compared with summer (June to August) in which the risk of asthma onset is considered to be lowest.
The increased risk of asthma attacks was associated with NSAID prescriptions, while season effects which was one of time-dependent effects were relatively limited. The remarkable high risk was obtained at the R1 (the prescription start date) but it could be overestimated due to the reverse causation (the asthmatic attack observed in R1 might occurred prior to the administration of NSAIDs). Since the significant increased risk on asthmatic attack was observed in all risk periods (R0-R4), physicians should aware a possible occurrence of NSAIDs-induced acute asthmatic attack.